MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 BARDEX® LUBRICATH® FOLEY CATHETER COUNCILL MODEL

C.R. BARD, INC. (COVINGTON) -1018233 BARDEX® LUBRICATH® FOLEY CATHETER COUNCILL MODEL
Model Number 0196L18
Health Effect - Clinical Code Hematuria (2558)
Date of Event 07/26/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The device was not returned.
 
Event or Problem Description
It was reported that a patient had a cystoscopy with a resection of the prostate on (b)(6) 2017.On (b)(6) 2017 the patient went to the emergency room after experiencing hematuria.The urologist attempted to deflate the balloon on the suprapubic catheter, and it would not deflate.The patient went to the or for a cystoscopy, and the balloon was pierced using a needle through the cystoscope to deflate it.Clots were removed as well.It was later reported from the facility that the original procedure (resection of the prostate) was done for urine retention.The patient did well and went home with a suprapubic catheter in case he could not void per his urethra.After being home for several days, he started having intermittent bouts of hematuria and this started after the patient started taking his plavix.He was then removed from the medication.He was seen in the physician's office and was found to be doing well voiding and emptying the suprapubic catheter to check for residual urine.The day before the patient had to go to surgery, he stated that he had lifted groceries and heavy cat litter, again developing hematuria.He came to the emergency department due to the hematuria.The urologist was called to evaluate the patient.The patient stated he was unable to drain the suprapubic catheter and his wife had flushed it and had gotten no return.The urologist decided to remove the suprapubic catheter since it appeared to be clogged and the patient was voiding through his urethra.The urologist did attempt to flush the catheter as well and the fluid did not aspirate back.The physician then attempted to deflate the balloon of the catheter with a syringe and it did not deflate.The physician made the decision to take the patient to surgery to do a cystoscope to pop the balloon in the bladder.The physician documented that the catheter had a dysfunctional balloon.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.The lot number is unknown; therefore, the device history record could not be reviewed.The instructions for use states the following: "single use only.Warnings: 1.Method for use (1)do not inflate the balloon in the urethra.The urethra may be injured.(2)do not pull the catheter hard.The bladder/urethra may be injured.2.Applicable patients (1)patients with delirium who might pull out catheter.When patient tugs at catheter unconsciously, the bladder and urethra may be damaged.Contraindications: 1.Method for use: (1)do not reuse.(2)do not resterilize.(3)be careful that the catheter is not exposed to ointments, contrast medium or oil-based lubricants (including vegetable oils such as olive oil, mineral oils such as white petrolatum and animal oils).They may damage the device and may burst balloon.(4)do not hold the device with forceps, etc.Avoid contact with any blades or sharp-edged instruments.Catheter damage may cause balloon rupture and accidental balloon removal or failure to deflate or remove the balloon.2.Applicable patients (1)patients who are or have been allergic to natural rubber latex (2)patients with known allergy to silver-containing catheter shape, configuration and principles: bardex® silver lubricath® foley catheter is a balloon catheter.Some may include a syringe prefilled with sterile water and a water-soluble lubricant as an accessory.Material: balloon catheter: natural rubber latex, polyurethane, silver this product is made with bacti-guard® silver alloy coating.Sizes of catheters: available in sizes 12 to26every 2fr balloon catheter accessories: syringe prefilled with sterile water water-soluble lubricant (neither of them may be included in some product variations.) intended use & effect- efficacy: this device is an indwelling catheter in the bladder for urinary drainage.Directions for use: 1.Method of use the device is intended for single use only and is not reusable.(1)cleanse the area around the external urethral meatus with the cotton balls immersed in the antiseptics.(2)lubricate the distal end of the catheter with water-soluble lubricant.(3)insert catheter into the urethral meatus and advance it until the balloon enters the bladder and urine flows out through the catheter.Using a needle-less syringe, infuse the specified volume of sterile water into the inflation lumen to inflate the balloon.(4)pull catheter to seat the balloon at the level of the bladder neck and secure placement.(5)to deflate balloon and remove catheter, insert a luer tip (needleless) syringe in the inflation valve to allow the water to drain spontaneously.After balloon deflation, withdraw the catheter while confirming that no resistance is encountered.Precautions for use: (1)when resistance is encountered in inserting catheter, stop the procedure and remove the catheter.(2)when deflating balloon, do not aspirate with a syringe by hands.The inflation lumen for balloon deflation may be occluded by negative pressure, and as a result the catheter cannot be removed.(3)when inserting catheter with a stylet, confirm that the stylet has reached the tip of the catheter, and make sure to keep the stylet in place inside the catheter during insertion.(4) no substance except sterile water should be used to inflate the balloon.If contrast medium is used, balloon may burst.If normal saline is used, crystallized salt may occlude the inflation lumen to prevent deflation of the balloon.If air is used, air may escape to cause inadvertent deflation of the balloon so that the catheter may come out prematurely.(5)do not wipe catheter surface with organic solvents such as alcohol.(6)do not aspirate urine through drainage funnel wall.(7)since movement of the body, etc.May twist or bend catheter to cause occlusion, care should be taken to fix the catheter securely.(8)when urinary flow cannot be noted, confirm that the catheter is neither occluded nor broken.Precautions: 1.Precautions for use (exercise caution when using the device in the following patients) (1)exercise caution when using the device in patients with high urinary calcium levels as encrustation on the balloon surface, catheter occlusion or damage may occur.2.Important precautions (1)when catheter is inadvertently removed, inspect the balloon and shaft of catheter for rupture, defect, etc.Before inserting a new catheter.(2)when any part of the balloon and/or the catheter is missing, consider removing them using a cystoscope.(3)when it is difficult to remove catheter by deflating the balloon, take appropriate measures according to the section ¿troubleshooting¿.Troubleshooting: when it is difficult to remove catheter by deflating the balloon (expressed as ¿removal-difficult case¿ hereinafter), take appropriate measures according to the following procedures.The following two methods are available for removal-difficult cases.A.Non-rupture method (sterile water is withdrawn without bursting the balloon.) b.Balloon-rupture method with balloon-rupture method, fragments of the ruptured balloon may remain in the bladder.Therefore, try non-rupture method first.A.Non-rupture method 1)attach luer tip syringe to the inflation valve.Inject an additional amount of sterile water into the inflation lumen and pump the plunger.2)if situation wouldn't be improved with 1), sever the inflation funnel of valve.3)if situation wouldn¿t be improved with 2), sever the catheter shaft while holding it with forceps so that the distal segment may not be drawn into the urethra.4)if situation wouldn't be improved with 3), insert a needle into the inflation lumen and pump the plunger.5) b.Balloon-rupture method 1)inject 100-200ml/cc of saline solution warmed to body temperature into the bladder through the drainage lumen, and then inject a large amount of water or 10-15 ml/cc of mineral oil into the balloon through the inflation lumen with a needle to induce rupture.After rupture of the balloon, irrigate the bladder.2)if situation wouldn't be improved with 1), attempt following procedures.A)under the radioscopic observation, infuse a contrast medium into the bladder, and burst the balloon by suprapubic puncture of the bladder.B)in male patients, burst the balloon by puncture with a needle from the perineal (or suprapubic) region or through the rectum under ultrasonographic guidance.C)in female patients, burst the balloon by insertion of a needle along the urethra.Malfunction and adverse events: (1) malfunction catheter kinking, damage, rupture difficulty or failure to remove the device occlusion of catheter inner lumens encrustation accidental removal of the device due to leakage of sterile water or balloon rupture device damage due to inappropriate use (2) adverse events urinary-tract infection hemorrhage, hematuria allergy reaction to the device calculus formation edema pain discomfort injury of bladder or urethral urethritis, urinary incontinence retained balloon fragments storage method and expiration date: 1.Storage- store in a dry, cool place away from heat, moisture, and direct sunlight.2.Expiration date- indicated on the direct package and the outer box." (b)(4).
 
Event or Problem Description

Brand Name
BARDEX® LUBRICATH® FOLEY CATHETER COUNCILL MODEL
Common Device Name
LUBRICATH
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
MDR Report Key6827519
Report Number1018233-2017-04507
Device Sequence Number10873747
Product Code EZC
UDI-Device Identifier00801741017933
UDI-Public(01)00801741017933
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K910846
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 09/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number0196L18
Device Catalogue Number0196L18
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/09/2017
Supplement Date Received by Manufacturer09/01/2017
Initial Report FDA Received Date08/29/2017
Supplement Report FDA Received Date09/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR
Patient Weight86